Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 24, NWS Phoenix, AZ

July 26, 2007Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 26, 2007, 4:40 PM MST for Maricopa County, Arizona. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 2007, 4:40 PM MST (23:40 UTC)
Expired
Jul 26, 2007, 5:45 PM MST
In force
65 min
Issued by
NWS Phoenix, AZ
Area
Whole counties

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:30 PM MSTFLASH FLOODAvondale, AZSWIFT WATER RESCUE AT EL MIRAGE AND INDIAN SPRINGS AFTER TRUCK WASHED OFF ROAD AND FLIPPED OVER. REPORTED BY NEWS MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 262341
FFWPSR
AZC013-270045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
440 PM MST THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 545 PM MST

* AT 433 PM MST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM  
  OVER THE WARNED AREA. GENERALLY AROUND ESTRELLA MOUNTAIN RANCH
  COMMUNITY. AND IN THE AREA JUST SOUTH OF AVONDALE.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3320 11256 3320 11224 3340 11225 3340 11248

$$

HV
2 follow-up statements
000 
WGUS75 KPSR 270012
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
508 PM MST THU JUL 26 2007

AZC013-270045-
MARICOPA AZ-
508 PM MST THU JUL 26 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
CENTRAL MARICOPA COUNTY...

AT 503 PM MST...A HEAVY RAIN PRODUCING THUNDERSTORMS WAS STILL 
DETECTED IN THE AREA AROUND THE PHOENIX INTERNATIONAL SPEEDWAY... 
MARICOPA VILLAGE...AND ESTRELLA MOUNTAIN COMMUNITY.

RADAR DETECTED AT LEAST 30 MINUTES OF EXTREMELY HEAVY RAIN...
WITH RAINFALL RATES APPROACHING 2 INCHES PER HOUR AND LIKELY FLASH 
FLOODING. 

MOTORISTS SHOULD BE PREPARED FOR FLOODED WASHES AND ROADWAYS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3320 11256 3320 11224 3340 11225 3340 11248

$$

HV
000 
WGUS75 KPSR 270047
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
544 PM MST THU JUL 26 2007

AZC013-270054-
MARICOPA AZ-
544 PM MST THU JUL 26 2007

...THE FLASH FLOOD WARNING EXPIRED AT 545 PM MST FOR CENTRAL 
MARICOPA COUNTY...

THE FLASH FLOOD WARNING ISSUED EARLIER FOR THE AREA AROUND THE 
PHOENIX INTERNATIONAL SPEEDWAY...MARICOPA VILLAGE...AND ESTRELLA 
MOUNTAIN COMMUNITY WAS ALLOWED TO EXPIRE AT 545 PM.

EXTREMELY HEAVY RAIN FELL IN THE WARNED AREA BETWEEN 445 PM AND 
530 PM WITH LIKELY FLOOD OR FLASH FLOODING. 

HEAVY RAIN HAS ENDED IN THE AREA...HOWEVER A CHANCE OF SHOWERS AND 
THUNDERSTORMS WILL CONTINUE THE REMAINDER OF THE EVENING.

LAT...LON 3320 11256 3320 11224 3340 11225 3340 11248

$$
 
HV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:35 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 26, 2:35 PM MST, 2 hours 5 minutes before
AZZ020>028-CAZ030>033-270600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
235 PM MST THU JUL 26 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A BROAD AREA OF HIGH PRESSURE WILL BE CENTERED OVER COLORADO AND
UTAH FOR THE NEXT SEVERAL DAYS MAINTAINING A MONSOONAL MOISTURE
FLOW. THERE WILL BE A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS
...AND WEATHER DISTURBANCES WILL BRING INCREASED CHANCES FOR STORMS
FROM TIME TO TIME. THE ATMOSPHERE IS UNUSUALLY MOIST...AND STORM
MOVEMENT WILL BE RATHER SLOW...SO LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

&&

.SHORT TERM...
TONIGHT THROUGH SUNDAY...
ANOTHER ACTIVE DAY TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
OVER MUCH OF ARIZONA. AS FOR SOUTH-CENTRAL AZ/SOUTHEAST CA...THE
RADAR LOOKS VERY SIMILAR TO THIS TIME YESTERDAY...WITH THE MOST
ACTIVE AREA SHIFTING SLIGHTLY WESTWARD OVER LA PAZ AND YUMA
COUNTIES. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE
COUNTIES...INCLUDING THE LOWER CO RIVER VALLEY (FAR EASTERN PORTIONS
OF RIVERSIDE AND IMPERIAL COUNTIES)...THROUGH 0300 UTC (8 PM MST).
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR HAVE OCCURRED ACROSS
SEVERAL LOCATIONS (SEE FLASH FLOOD WARNING FOR EAST CENTRAL YUMA
COUNTY IN EFFECT UNTIL 345 PM MST FOR MORE DETAILS) WITH SHOWERS AND
T-STORMS EXPECTED TO OCCUR THROUGHOUT MUCH OF THE AFTERNOON...AND
POSSIBLY INTO THE EARLY EVENING HOURS. ELSEWHERE...EASTERN AZ HAS
BEEN A BIT SLOW TO FIRE TODAY...BUT SHOULD GET GOING BY LATER THIS
AFTERNOON. STEERING FLOW REMAINS WEAK...BASICALLY EASTERLY OVER THE
EASTERN CWA...AND NORTHERLY OVER THE WESTERN CWA...WITH A COL AREA
OVER WESTERN AZ (SAME FEATURE WHICH AIDED IN LARGE STORM DEVELOPMENT
YESTERDAY OVER WRN MARICOPA COUNTY). AT ANY RATE...LITTLE CHANGE TO
THIS MORNINGS THINKING...WITH CHANCE POPS CWA WIDE THIS EVENING.
WILL NEED TO KEEP AN EYE ON NORTHWESTERN MARICOPA COUNTY FOR THE
POSSIBLE NEED FOR A FLASH FLOOD WATCH FOR THIS AREA. IN THE
MEANTIME...WILL COVER THIS AREA WITH SMALL STREAM FLOOD ADVISORY.

CURRENT KPHX TEMP IS 96...HIT 97 ALREADY. CONVECTIVE TEMP USING 12Z
PSR MODIFIED SOUNDING WITH MIXING RATIO OF 13.5 G/KG IS 98...SO
WELL NEED ANOTHER COUPLE DEG ACROSS THE VALLEY TO OVERCOME ANY CIN
(NEG AREA) IN THE SOUNDING. EVEN STILL...ISOLATED STORMS TO THE
SOUTHEAST...AS WELL AS SHOWER/T-STORM ACTIVITY TO THE WEST...SHOULD
PRODUCE OUTFLOWS THAT WILL MOVE INTO THE VALLEY AND AID IN LIFT LATE
THIS AFTERNOON/EARLY EVENING...ALLOWING US TO UTILIZE THE 2000 J/KG
OF POSITIVE ENERGY/CAPE. OF COURSE...ONLY TIME WILL TELL EXACTLY
WHERE AND WHEN...BUT THE ATMOSPHERE REMAINS RIPE FOR ANOTHER ROUND
OF SHOWERS/STORMS. AGAIN...THE MAIN THREAT REMAINS HEAVY RAIN...AS
STEERING FLOW IS WEAK.

BEYOND TODAY...MODELS SUGGESTING A STRONGER STEERING FLOW TO SET UP
FRI/SAT...FAVORING NORTHEASTERLY WHICH WOULD HELP IN STORM
PROPAGATION OFF THE RIM AND HIGHER TERRAIN TO THE EAST. MOS GUIDANCE
POPS ARE UP FROM PREVIOUS RUNS...AND HAVE INCREASED POPS FOR THE
EASTERN CWA FRI/SAT. AS A RESULT...HAVE MADE MINOR TWEAKS (COOLER)
TO BOTH OVERNIGHT AND HIGH TEMPS FROM ABOUT PHOENIX EASTWARD. BOTTOM
LINE...WE REMAIN IN A MODERATE MONSOON PATTERN WITH THE DAILY THREAT
FOR MAINLY AFTERNOON/EVENING CONVECTION AT LEAST THROUGH THE
UPCOMING WEEKEND.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH WEDNESDAY...
PREVIOUS DISCUSSION...PROGS CONTINUE TO DEPICT MONSOON PATTERN IN
THE EXTENDED AND THUS MAINTAINED PREVIOUS TRENDS. GFS THOUGH
CONTINUES TO INDICATE SOME DRIER AIR MOVING INTO WESTERN PORTIONS OF
THE FORECAST AREA BY THE MIDDLE OF NEXT WEEK. THIS IS NOT HARD TO
BELIEVE GIVEN THAT IT IS DIFFICULT FOR SOUTHEAST CALIFORNIA TO
MAINTAIN DEEP MOISTURE FOR MORE THAN A WEEK...EVEN IN THE MONSOON.
THUS SLIGHT DOWNTREND IN POPS THERE AT THE END OF THE EXTENDED.
ALSO...TRENDED TEMPS TOWARD VALUES CLOSER TO CLIMATOLOGY.

PREVIOUS FORECAST...
HIGH POTENTIAL FOR VERY ACTIVE CONVECTIVE WEATHER DURING THIS
PERIOD...WITH A CONTINUED RISK FOR EXCESSIVE RAINFALL AND FLASH
FLOODING AND AN INCREASED CHANCE FOR SEVERE THUNDERSTORMS. 500 MB
HIGH FORECAST TO REMAIN OVER OR NEAR UTAH...WITH DEEP LAYERED
EASTERLY FLOW. PLENTY OF MOISTURE EXPECTED OVER OUR CWA...WITH
1000-700 MB MEAN MIXING RATIO 12-14 G/KG...WELL ABOVE CLIMO. AT
LEAST A COUPLE OF WELL-DEFINED UPPER DISTURBANCES ARE PROGGED TO
ROTATE WWD ACROSS OUR FORECAST AREA DURING THIS TIME. EXPECT NEAR
NORMAL DAYTIME HIGHS AND NIGHTTIME LOWS...THOUGH TEMPS MIGHT RUN
SLIGHTLY BELOW NORMAL DUE TO THE DEGREE OF MOISTURE PRESENT AND THE
POTENTIAL FOR PERIODS OF COOLING RAINFALL.

&&

.AVIATION...
JULY 26 1715 UTC (JULY 26 1015 MST)

DEBRIS CLOUDINESS CLEARING OUT THIS MORNING OVER HIGHER TERRAIN
ALONG THE RIM...MOSTLY FROM PAYSON TO GLOBE. SOME LOW LEVEL CLOUD
DECK WITH CIGS AS LOW AS 5000 FT AGL COULD PERSIST FROM KGBN WEST
INTO THE DESERT AREAS TO NEAR KBLH THROUGHOUT THE AFTERNOON. EXPECT
SHOWERS AND TSTMS TO DEVELOP OVER SE AZ AND ALONG THE RIM...AS WELL
AS ELEVATED TERRAIN IN WEST CENTRAL AZ AFTER 18Z...WITH CONVECTION
RINGING THE PHX METRO BY 20Z...AND NEAR KYUM/KBLH BY AROUND 23Z.
AGREE WITH PREVIOUS ASSESSMENT THAT SOME INHIBITION IS IN PLACE OVER
KPHX/KIWA AND SATELLITE AIRFIELDS...WITH MODELS SHOWING MORE UPPER
LEVEL CONFLUENT FLOW OVER THE HIGHER TERRAIN TO THE NORTH AND EAST
OF THE VALLEY...PROVIDING A LID TO SOME OF THE CONVECTIVE
POTENTIAL WITH A WEAKER STEERING FLOW THAT WOULD DETER STORMS
FROM PROPAGATING CLOSE TO KPHX/KIWA. STILL WITH PLENTY OF P-WATER
AND CONVECTIVE TEMPERATURES OF 93-98 DEGREES...NOT OUT OF THE
QUESTION TO SEE ISOLATED SLOW MOVING STORMS PRODUCING LOCALLY HEAVY
RAINFALL.

AT WRN TAF SITES...A SMALL-SCALE MID LEVEL CIRCULATION IS MOVING NW
FROM KGBN TO KLAS...ALONG WITH A COL AREA SETTING UP ALONG THE LOWER
COLORADO RIVER VALLEY IN WESTERN AZ. THIS WILL LIKELY ENHANCE
CONVECTION IN THE KBLH/KYUM AREA...AS THE AREA OF GREATEST
INSTABILITY EXTENDS FROM KBLH NORTH THROUGH PARKER...KEED AND KIGM
FROM APPROXIMATELY 20Z TO 06Z. ONCE AGAIN...THE MAIN THREAT FROM
STORMS WITH 40-45K TOPS PRODUCING HEAVY RAINFALL AND GUSTY OUTFLOWS.
AREAS AROUND KIPL...NW TOWARD KNXP COULD SEE SOME ISOLATED STORMS...
OUTFLOW WINDS AND/OR DEBRIS CLOUDINESS AFTER 03Z.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 26 2030 UTC (JULY 26 130 PM MST)

INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS WILL REMAIN FOR THE
ENTIRE FORECAST AREA THROUGH THE REST OF THE WEEK. THROUGH TOMORROW
MORNING...THE BEST CHANCES FOR SIGNIFICANT WETTING RAIN WILL BE OVER
THE HIGHER TERRAIN STRETCHING FROM LA PAZ COUNTY...AND ACROSS
NORTHWEST MARICOPA COUNTY. THERE IS A LOWER PROBABILITY FOR WETTING
RAIN IN THE LOWER DESERTS OF SOUTHEAST CALIFORNIA. HUMIDITY VALUES
WILL REMAIN ELEVATED THROUGHOUT THE REGION FOR THE NEXT SEVERAL DAYS
DUE TO PRECIPITATION.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...WANEK
LONG TERM...AJ/DG
AVIATION...MEYERS
FIRE WX...MEYERS
Hazardous weather outlook, Jul 26, 6:01 AM MST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
601 AM MST THU JUL 26 2007

AZZ020>028-CAZ030>033-271315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
601 AM MST THU JUL 26 2007 /601 AM PDT THU JUL 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAIN AND ASSOCIATED FLASH FLOOD POTENTIAL CONTINUES TO
BE THE MAIN HAZARD OF CONCERN. AS USUAL...IT WILL BE DIFFICULT TO
IDENTIFY WHICH LOCATIONS ARE MOST APT TO EXPERIENCE THE HEAVY RAIN.
IN ADDITION TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA...LA PAZ
COUNTY AND NORTHERN YUMA COUNTY HAVE A SOMEWHAT BETTER CHANCE OF
THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT...THAN OTHER LOWER
ELEVATION LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ABUNDANT MOISTURE IS EXPECTED TO REMAIN THROUGH THE MIDDLE OF NEXT
WEEK KEEPING FLASH FLOOD POTENTIAL THE PRIMARY HAZARD OF CONCERN.
LOCATIONS CLOSEST TO HIGHER TERRAIN HAVE BETTER ODDS OF EXPERIENCING
FLOODING PROBLEMS BUT THERE WILL BE CONSIDERABLE FLUCTUATION OF
STORM ACTIVITY FROM ONE DAY TO THE NEXT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:08 PM MSTFlash Flood WatchPSR5 hr
Jul 26, 1:42 PM MSTFlash Flood WarningPSRYuma2 hr
Jul 26, 3:32 PM MSTFlash Flood WarningPSRLa Paz, Yuma118 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.